Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

How can behavioral symptoms of obsessive compulsive disorder be controlled ?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 47 Questions
I have intrusive thoughts (sexual) , fear and facial expression when i see a woman especially beautiful woman. I cannot talk face to face How to control these behavioral symptoms of OCD
Posted Fri, 13 Apr 2012 in Mental Health
Answered by Dr. Abhijeet Deshmukh, 12 hours later

First of all, we need to check if you have any compulsions after you get the intrusive thoughts. Compulsive behavior is usually carried out to reduce the anxiety created by the obsessive, intrusive thoughts.

Assuming you have been having these symptoms for a long time, I would like you to consider the role of medication in producing obsessive compulsive symptoms. Atypical Anti-psychotics are known to induce OC symptoms in Schizophrenia. There have been case reports of this side effect even with Quetiapine. I would encourage you to discuss this possibility with your treating doctor. The good news is that Arpizol (Aripiprazole) works well to control obsessive compulsive symptoms. Dose increments might be considered for relief of OC symptoms.

If you do not have any compulsive behaviors, the challenge is to reduce the intrusive thoughts. You may use a number of psychological techniques. In one such technique, you can imagine a red "Stop" sign, or say "Stop" to yourself as soon as the intrusive thoughts come in. Don't worry if initially this doesn't seem to work. If you can persist with it, you will be able to see improvement. You can also use a rubber band around your wrist and snap it once you get the intrusive thought. The pain signal will act as a punishment for the intrusive thoughts.

Cognitive Behavior Therapy can be helpful if you can find a trained therapist in your area.

I would appreciate if you can follow up with answers to a few questions as follows.

1) Have you received Olanzapine or Risperidone during your Schizophrenia treament? These drugs are known to induce obsessive compulsive symptoms.

2) When you say you cannot talk face to face, do you mean 'while talking to women' or generally with anyone?

3) Can you describe in more details the fear you mentioned?

Hope this reply helps you a bit. I will await your follow up query. Until then, take care.

Dr Abhijeet Deshmukh
Above answer was peer-reviewed by
Follow-up: How can behavioral symptoms of obsessive compulsive disorder be controlled ? 11 hours later
Answers for your questions
1. Yes, I received numerous medication including Olanzapine/Resperidone
Schizophrenia reoccurred 3 times while both on drugs and off drugs. I was hospitalized 0+1+7 months totally. All the medications in USA and/or India did little to improvement. I went to Malaysia, there, one doctor changed medication to the current medication, since then i have been doing better and very good. I was also taking pacitane, but one doctor in India asked me to drop it.

2. Yes, I cannot talk to any one face-to-face. Within my mind i judge people or organs beautiful or not then immediately i tend to express it facially and it is causing fear. It has become better now because i used to visualize bad sexual things before and that caused lot of distress.

3. Answered in 2 itself
Answered by Dr. Abhijeet Deshmukh, 14 hours later

Thank you for the follow up with more information. From this additional information, it appears that the current intrusive thoughts / obsessions may have been initially contributed by some of the anti-psychotics you used to take earlier. However, what is more important now is that Quatiapine is working for you for the control of the symptoms of Schizophrenia.

Obsessive compulsive symptoms in Schizophrenia are often helped by adequate treatment of the psychosis itself. Additionally, you can exercise the few techniques I have mentioned in the previous reply. These are expected to give you observable relief in the OC symptoms.

The issue about not being able to talk with someone face to face requires intensive psychotherapy and CBT can help you get to the root of that. The therapist can also give you behavioral exercises to practice out the techniques. The more practice you are able to do, the earlier your responses will change.

I hope this was helpful to you. Please let me know if you wish to ask more.

Take care.

Dr Abhijeet Deshmukh
Above answer was peer-reviewed by
Follow-up: How can behavioral symptoms of obsessive compulsive disorder be controlled ? 7 hours later

Pacitane that was dropped, could in association with arpizol give relief for this compulsive behavior? CBTaprt are there medications to help alleviate this problem. If so please mention i will ask my doctor.
Answered by Dr. Abhijeet Deshmukh, 1 hour later
Hello Bbhoopathi,

Thanks again.

Pacitane is primarily used to prevent side effects that occur from the anti-psychotic medication.

Most of the older generation anti-psychotic medications have side effects such as tremors of hands, excessive salivation, muscle rigidity, etc. These are called extra-pyramidal side effects.

Quetiapine and Aripiprazole are newer generation anti-psychotics. They are not known for such side effects. Hence, Pacitane is not needed in this situation.

Other than this use, Pacitane is not expected to help you in controlling any other symptoms.

Traditionally, obsessive compulsive symptoms are treated with selective serotonin re-uptake inhibitor (SSRI) class of medicines. Some effective drugs are Fluvoxamine and Fluoxetine.

Since you are receiving treatment for Schizophrenia, you may need to discuss the possibility of combining one of these SSRIs with your current regimen.

The decision has to be taken by your treating psychiatrist and you together.

Combinations of SSRI with anti-psychotics are not uncommonly used.

And they could be effective if the doses are adjusted to suit the clinical needs.

Take care.

Dr Abhijeet Deshmukh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor